Alert archive / Illinois / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Quad Cities, IA

May 2, 2024McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 2, 2024, 6:37 PM CDT for McDonough County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2024, 6:37 PM CDT (23:37 UTC)
Expired
May 2, 2024, 10:15 PM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County McDonough County, IL

The radar

The Lincoln radar (KILX), 110 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WGUS53 KDVN 022337
FFWDVN
ILC109-030530-
/O.NEW.KDVN.FF.W.0001.240502T2337Z-240503T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
637 PM CDT Thu May 2 2024

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Eastern and Southern McDonough County in west central Illinois...

* Until 1230 AM CDT.

* At 637 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen since mid afternoon. Additional rainfall amounts 
  of one half to 2 inches are probable in the warned area. Minor 
  flooding has already been reported from trained spotters, and 
  flash flooding is expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bushnell, Industry, Prairie City, Bardolph, Adair, New 
  Philadelphia, Pennington Point, Doddsville and Prairie City 
  Airport.

This will likely also cause the La Moine River to quickly rise, as 
well as other streams in the area, and flooding may occur along 
these.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4063 9045 4028 9045 4028 9080 4046 9063
      4063 9053

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Friedlein
2 follow-up statements
470 
WGUS73 KDVN 030103
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
803 PM CDT Thu May 2 2024

ILC109-030530-
/O.CON.KDVN.FF.W.0001.000000T0000Z-240503T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonough IL-
803 PM CDT Thu May 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FRIDAY 
FOR EASTERN AND SOUTHERN MCDONOUGH COUNTY...

At 803 PM CDT, local law enforcement reported water on several rural 
county roads. Doppler radar indicated rain with occasional embedded 
thunderstorms continuing across the warned area. The rain should 
continue through the rest of this evening. Between 1.5 and 2.5 
inches of rain have fallen in southern and eastern parts of the 
county. Additional rainfall amounts of 0.5 to 1 inch are probable in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bushnell, Industry, Prairie City, Bardolph, Adair, New 
  Philadelphia, Pennington Point, Doddsville and Prairie City 
  Airport.

This warning includes U.S. Highway 136.

This includes the following streams and drainages...
  La Moine River, Grindstone Creek, and Camp Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4063 9045 4028 9045 4028 9080 4046 9063
      4063 9053

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Friedlein
432 
WGUS73 KDVN 030315
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
1015 PM CDT Thu May 2 2024

ILC109-030325-
/O.CAN.KDVN.FF.W.0001.000000T0000Z-240503T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonough IL-
1015 PM CDT Thu May 2 2024

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN MCDONOUGH COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

&&

LAT...LON 4063 9045 4028 9045 4028 9080 4046 9063
      4063 9053

$$

Cousins

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:03 PM CDT, 3 hours 34 minutes earlier. Its key messages:

  • Upper level pattern remains active, with periodic chances for showers and storms through next week.
  • There is the risk for heavy rain and a Marginal Risk for Severe Weather today and into this evening.
Area forecast discussion, May 2, 3:03 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
303 PM CDT Thu May 2 2024

.KEY MESSAGES...

-  Upper level pattern remains active, with periodic chances for
   showers and storms through next week.

-  There is the risk for heavy rain and a Marginal Risk for
   Severe Weather today and into this evening.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 302 PM CDT Thu May 2 2024

Early afternoon surface analysis showed a weak area low
pressure centered across west central Iowa, wit ha warm front
nearly right along the Interstate 80 corridor and a cold front
across southwest Iowa to eastern Kansas. Rain showers and storms
from WAA processes have wained significantly in the last few
hours, though some remained mainly in southeast Iowa nearer to
some stronger forcing aloft. Elsewhere, skies featured a mix of
clouds and sun to dense overcast with temperatures ranging from
the low 60s (east central Iowa) to upper 70s (northwest
Illinois).

Look for the surface low, warm front and cold front to progress
northeast across the region over the next 12-18 hours. A passing
shortwave currently over southeast Kansas and southwest Missouri
will interact with this system and increase lift across the region,
leading to renewed shower and thunderstorm development this
afternoon and evening. This is favored ahead of the front mainly
along and east of the Mississippi River where temperatures are
warmer and higher instability exists. Latest CAMs favor instability
in this area climbing to around 1000-2000 J/kg thanks to steep low-
level lapse rates, along with sufficient deep layer shear around 25-
35 kts for organization. Damaging winds and large hail would be the
primary threats with storms, with a tornado threat possible if any
storms can latch on to the warm front or remnant outflow boundaries.
Latest

In addition to the severe threat, PWATs across the region ahead of
the cold front remain high around 1.25-1.50". This will ensure
thunderstorms capable of producing torrential rains in a short
amount of time, especially over areas that seeing training storms.
The primary areas of concern are urban areas and locations in
southeast Iowa (a Flood Watch is in effect here due to the heavy
rains from this morning), west central Illinois and northeast
Missouri thanks to their heavy rains from the past week. Elsewhere,
soil conditions remain near normal to anomalously dry per CPC
analysis, which favors the ground being able to soak up a majority
of the rainfall.

Once the cold front front passes through the area tonight,
conditions will improve for the end of the work week with high
pressure quickly passing across the area. Areas of mist/fog may be
possible Friday morning mainly in east central Iowa where leftover
moisture from this morning's rains persist. Elsewhere, skies will be
mostly sunny with continued above normal highs in the 70s
expected.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 302 PM CDT Thu May 2 2024

The weather will remain active going into early next week as a
trough over the eastern Rockies and strong closed low just north
of Montana sends several disturbances into the area. Each day
through next Thursday will feature at least a slight chance of
precipitation.

The first definite chance of precip comes Saturday morning and
afternoon as a complex of showers and storms moves across the area
with a weak front and shortwave aloft. At this time the primary
threat looks to be lightning and heavy rain with PWATs climbing back
to around 1.50". Severe chances are low with increasing cloud cover
hampering instability and unfavorable lapse rates.

Conditions will dry out to close the weekend with precipitation
chances returning for Tuesday with another round of AM showers and
storms expected. There is quite a bit of uncertainty with this
system as guidance varies on the frontal timing and availible
moisture, so look for additional changes to this period in subsequent
forecast packages.

Temperatures look to remain above normal with highs in the 70s/near
80 and lows in the 50s/60s. As the previous AFD mentioned, outside
of the rain chances it will be a nice week!

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1233 PM CDT Thu May 2 2024

An active TAF period is in store for the area thanks to a nearby
cold front and an approaching disturbance aloft. Rain showers
currently in the KCID/KDBQ vicinities will give way to renewed
shower and storm development areawide in the next 2-4 hours,
with impacts expected mainly expected at KMLI/KBRL (TEMPO groups
have been included in this forecast). Conditions will
deteriorate to MVFR, with heavier showers and storms bringing
brief drops to IFR. There is a low risk that these storms will
be severe, with the primary risks being variable wind gusts
around 40-45 kts and large hail. These storms will move east by
03.00z, with leftover MVFR rain showers and ceilings along the
front persisting through the evening hours. Conditions will
improve to VFR after 03.06z, with gusty winds decreasing and
veering to the north.

For Friday morning, latest CAMs are hinting at fog development
at KCID/KDBQ thanks to leftover moisture from rains from this
morning. However, this is low confidence, so have only
introduced a brief drop to MVFR visibilities. Look for more
detail in this from later shifts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until midnight CDT tonight for IAZ076-077-087-088-
     098.
IL...None.
MO...None.

&&

SHORT TERM...Speck
LONG TERM...Speck
AVIATION...Speck
Hazardous weather outlook, May 2, 3:07 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
307 PM CDT Thu May 2 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-032015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
307 PM CDT Thu May 2 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms are likely today and through tonight.
There is a Marginal risk, or level 1 out of 5 risk, for severe
weather, especially for storms this afternoon and evening. There
is also a threat for heavy rainfall, which could pose a risk for
localized flooding. A Flood Watch has been issued for portions of
southeast Iowa, where conditions are more favorable due to
rainfall from this morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Additional chances for showers and storms over the weekend and
early next week, however it is too early to determine the severe
weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

GENERAL STORM MOTION OF THE DAY:

Toward the northeast around 40 to 45 mph.

In the hours before

Local storm report, May 2, 5:21 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
521 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Hail             4 SE Adair              40.37N 90.45W
05/02/2024  M1.50 Inch       McDonough          IL   Trained Spotter

            Narrow swath of hail covering the road on
            650th street about 2 miles west of Table
            Grove. Quarter to ping pong ball sized hail
            stones. Time estimated by radar.

&&
Local storm report, May 2, 5:42 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
542 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Rain             3 NNE Cedar Rapids      42.01N 91.66W
05/02/2024  M1.15 Inch       Linn               IA   Trained Spotter

            Last night into today total.

&&

MTF
Local storm report, May 2, 5:50 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
550 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Tstm Wnd Dmg     Industry                40.32N 90.61W
05/02/2024                   McDonough          IL   Trained Spotter

            Reported a large tree limb down. Time of the
            event estimated using radar.

&&

DC
Local storm report, May 2, 6:00 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
600 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Tstm Wnd Dmg     Adair                   40.42N 90.50W
05/02/2024                   McDonough          IL   Public

            Several reports of several large(8-12
            inches) limbs down in Adair. Power poles
            reported bent over on 136 between Adair and
            Table Grove. Winds last about 5 minutes.
            Time of event estimated using radar.

&&

DC
Special weather statement, May 2, 6:23 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
623 PM CDT Thu May 2 2024

ILZ035-030030-
McDonough IL-
623 PM CDT Thu May 2 2024

...Heavy rain from slow-moving thunderstorms will impact McDonough
County through at least 730 PM CDT...

At 615 PM CDT, Doppler radar was tracking slow-moving, heavy rain
producing thunderstorms across McDonough County. Movement was
northeast at 40 mph but more rain and thunderstorms are expected
into mid-evening.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Slowing or redirecting of traffic due to ponding or flowing
         water. Creeks and streams at bankfull. Standing water in
         fields.

Locations impacted include...
Macomb, Bushnell, Colchester, Industry, Good Hope, Prairie City,
Bardolph, Tennessee, Sciota, Western Illinois University, Adair,
Fandon, New Philadelphia, Colmar, Walnut Grove, Plymouth, Pennington
Point, Macomb Municipal Airport, Scottsburg, and Spring Lake.

Rainfall amounts of 1 to 2 inches have fallen and an additional one
half to 1 inch is expected through mid-evening, but localized higher
amounts could occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

If the heavy rain continues, a flash flood warning may be needed.

&&

LAT...LON 4029 9091 4034 9091 4064 9079 4063 9045
      4028 9045
TIME...MOT...LOC 2315Z 220DEG 35KT 4044 9107 4035 9055

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Friedlein
Local storm report, May 2, 6:35 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
635 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Flood            1 SSE Adair             40.40N 90.50W
05/02/2024                   McDonough          IL   Trained Spotter

            about 4 to 5 inches of water on blacktop
            roads south of Adair. Water getting close to
            136 north of Adair.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:35 PM CDTSpecial Weather StatementDVNMcDonough25 min
May 2, 3:42 PM CDTSevere Thunderstorm WarningDVNMcDonough, Warren33 min
May 2, 4:35 PM CDTSevere Thunderstorm WarningDVNMcDonough25 min
May 2, 4:45 PM CDTSpecial Weather StatementDVNPutnam30 min
May 2, 5:09 PM CDTSevere Thunderstorm WarningDVNMcDonough51 min
May 2, 5:52 PM CDTSevere Thunderstorm WarningDVNMcDonough, Warren23 min
May 2, 6:23 PM CDTSpecial Weather StatementDVNMcDonough67 min
May 2, 6:26 PM CDTSevere Thunderstorm WarningDVNPutnam34 min

Nearby

Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.